Idaho, 2017

Hail in Idaho, June 28, 2017

June 28, 2017 · NWS PIH · 3 events in 3 counties and zones

Large hail occurred in southeast Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Large hail occurred in southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 28, 1:39 AM MST, 11 hours 41 minutes earlier.

Area forecast discussion, Jun 28, 1:39 AM MST, 11 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
239 AM MDT Wed Jun 28 2017

.SHORT TERM...Today and Tonight. A few folks are probably waking
up to thunder, rain and wind to blow around the garbage cans. As
moisture and next wave drops southeast out of Canada into the
Northern Rockies, this trend of showers and thunderstorms will
remain. Stronger storms will likely initiate later today coming
off the central mountains moving into the Snake Plain, with
additional strong storms along and east of I-15 into this
evening. Gusty winds and hail are possible again along with
locally heavy rain. Parameters for isolated severe storms are
there again, but perhaps just a tad bit off from yesterday. SPC
has the highest potential around Island Park again, but we
wouldn't be shocked if a severe storm or two developed elsewhere
this afternoon. By tonight, activity will dwindle isolated
showers over the central mountains and the Upper Snake Plain and
Highlands. Similar to yesterday, outside of thunderstorms the
overall pattern is conducive to breezy conditions. Sustained winds
of 15-25mph with gusts to 35mph are forecast. We were close to
Lake Wind conditions on American Falls Reservoir and we should be
just high enough to be over the hump for that, so we are issuing a
LAKE WIND ADVISORY for American Falls Reservoir for this afternoon
until sunset. Our midweek cooldown continues with 70s/near 80 in
the valleys and 50s/60s for the backcountry. Keyes

.LONG TERM...Thursday through next Wednesday. As that wave keeps
dropping southeast through tomorrow, a few showers and storms are
possible around Island Park. Otherwise, it's dry and we will be
dry everywhere through Saturday morning. A fast moving storm will
kick off isolated storms over the central mountains and Upper
Snake Highlands in the afternoon and evening hours. After that,
we're back to dry and warmer heading into the Fourth of July. It
will be breezy each day into early next week as well. Keyes

&&

.AVIATION...Embedded short-wave feature rotating into the
base of a Canadian trough early this morning with attending
nocturnal convection advancing through SE Idaho. Numerical models
show additional thunderstorm activity sweeping through the CNTRL
mountains late this morning and into the Island Park region by
around noon with trailing convection firing across the SE mountains
later in the afternoon. For now, KSUN may be impacted with the first
wave late this morning with KIDA and KDIJ this afternoon and early
evening. Main impact here will be gusty outflow winds with
thunderstorms near terminals with perhaps a slight chance of
temporary MVFR VIS/CIG restrictions if a cell happens to pass
directly over the terminal. Huston

&&

.FIRE WEATHER...A low pressure trough will sweep through the region
today along with an ill defined surface front and scattered
thunderstorms.  The thunderstorms are expected to impact primarily
the CNTRL and NE mountains early today and then perhaps the SE
mountains later this afternoon. Gusty winds are expected throughout
SE Idaho this afternoon however the only place with low enough
humidity to support a Red Flag is zone 425 (Shoshone area). We will
also highlight the gusty winds in the remaining zones. Temperatures
bottom out Thursday and begin to warm through the weekend and early
next week as a ridge of high pressure builds over the region. One
passing system may bring a threat of thunderstorms and breezy
conditions to SE Idaho Saturday afternoon/eve otherwise mostly dry
conditions should prevail. Huston

&&

.HYDROLOGY...Additional light to moderate precipitation from
yesterday and today as well as very warm temperatures from yesterday
will help keep flows elevated if not slightly increasing by
tomorrow. However, cooler temperatures today and tomorrow will help
decrease flows by Friday and Saturday. For those areas with
remaining high elevation snow, which is the Central Mountains, Big
Lost and the Tetons, they will see increase flows next week after a
return of very warm temperatures this weekend into next week. Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening for
IDZ425.

Lake Wind Advisory from 1 PM this afternoon to 9 PM MDT this
evening for IDZ021.

&&

In the hours before

Special weather statement, Jun 28, 11:57 AM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1257 PM MDT WED JUN 28 2017

IDZ017-031-281945-
Big and Little Wood River Region ID-Eastern Magic Valley ID-
1257 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE...NORTHEASTERN
LINCOLN AND NORTHEASTERN MINIDOKA COUNTIES UNTIL 145 PM MDT...

At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carey, moving east at 25 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Carey and Craters Of The Moon.

LAT...LON 4313 11406 4331 11406 4335 11348 4308 11349
TIME...MOT...LOC 1857Z 271DEG 20KT 4323 11396

Hedges
Special weather statement, Jun 28, 12:17 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
117 PM MDT WED JUN 28 2017

IDZ023-025-282000-
Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID-
117 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARIBOU...NORTHERN
FRANKLIN AND NORTHERN BEAR LAKE COUNTIES UNTIL 200 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Thatcher or 12 miles south of Soda Springs, moving
east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Georgetown, Georgetown Summit and Clear Creek Ranger Station.

LAT...LON 4241 11166 4257 11158 4263 11109 4240 11108
TIME...MOT...LOC 1916Z 266DEG 21KT 4248 11156

Hedges
Special weather statement, Jun 28, 1:09 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
209 PM MDT WED JUN 28 2017

IDZ025-282100-
Wasatch Mountains/Idaho Portion ID-
209 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN BEAR LAKE COUNTIES UNTIL 300 PM MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Oneida Narrows Reservoir or 12 miles east of
Preston, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington,
Mink Creek, Minnetonka Cave and Fish Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4206 11174 4224 11173 4227 11118 4200 11120
TIME...MOT...LOC 2007Z 272DEG 19KT 4215 11164

Hedges

The radar

The Pocatello radar (KSFX), 107 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Blaine

When
June 28, 1:20 PM MST to 1:30 PM MST
Where
Blaine County, 5 mi N of Carey
Measured
1 in hail
Reported by
Social Media
Coordinates
43.372, -113.950

One inch hail occurred near Carey.

Hail, Bingham

When
June 28, 2:14 PM MST to 2:25 PM MST
Where
Bingham County, 4 mi N of Aberdeen
Measured
1.5 in hail
Property damage
$2,000
Reported by
Social Media
Coordinates
43.008, -112.850

One and a half inch hail fell north of Aberdeen. Some vehicle damage reported and a home gutter damaged.

Hail, Bannock

When
June 28, 4:16 PM MST to 4:30 PM MST
Where
Bannock County, Chubbuck
Measured
1 in hail
Reported by
Public
Coordinates
42.920, -112.450

One inch hail reported in Chubbuck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708841, 708846, 708852.